EMAIL THIS PAGE TO A FRIEND

Cancer

Thrombotic microangiopathy in metastatic melanoma patients treated with adoptive cell therapy and total body irradiation.


PMID 24474396

Abstract

Thrombotic microangiopathy (TMA) is a complication that developed in some patients receiving 12 Gy total body irradiation (TBI) in addition to lymphodepleting preparative chemotherapy prior to infusion of autologous tumor-infiltrating lymphocytes (TIL) with high-dose aldesleukin (IL-2). This article describes the incidence, presentation, and course of radiation-associated TMA. The data for patients with metastatic melanoma who received ACT with TIL plus aldesleukin following myeloablative chemotherapy and 12-Gy TBI was examined, in order to look at patient characteristics and the natural history of TMA. The median time to presentation was approximately 8 months after completing TBI. The estimated cumulative incidence of TMA was 31.2% (median follow-up of 24 months). Noninvasive criteria for diagnosis included newly elevated creatinine levels, new-onset hypertension, new-onset anemia, microscopic hematuria, thrombocytopenia, low haptoglobin, and elevated lactate dehydrogenase values. Once diagnosed, patients were managed with control of their hypertension with multiple agents and supportive red blood cell transfusions. TMA typically stabilized or improved and no patient progressed to dialysis. TMA was associated with a higher probability of an antitumor response. TMA occurs in approximately a third of patients treated with a lymphodepleting preparative chemotherapy regimen with TBI prior to autologous T cell therapy. The disease has a variable natural history, however, no patient developed end-stage renal failure. Successful management with supportive care and aggressive hypertension control is vital to the safe application of a systemic therapy that has shown curative potential for patients with disseminated melanoma.